Connecticut, 2009Lightning Strike in Connecticut, November 20, 2009
November 20, 2009 · NWS OKX · 1 event in 1 county or zone
A thunderstorm developed ahead of a cold front as it moved over Waterbury and produced lightning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm developed ahead of a cold front as it moved over Waterbury and produced lightning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Nov 20, 4:11 AM EST, 19 minutes earlier.
Area forecast discussion, Nov 20, 4:11 AM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
411 AM EST FRI NOV 20 2009
.SYNOPSIS...
UPPER LEVEL SYSTEM AND ASSOCIATED SURFACE FRONT WILL CONTINUE
MOVING THROUGH THE REGION TODAY. PRECIPITATION WILL CONTINUE TO
MOVE ALONG AND AHEAD OF THE SURFACE FRONT...BUT WILL QUICKLY TAPER
OFF THROUGHOUT THE DAY. HIGH PRESSURE WILL THEN BUILD IN OVER MUCH
OF THE REGION THROUGHOUT THE WEEKEND AHEAD OF THE NEXT SYSTEM THAT
WILL MOVE UP FROM THE GULF COAST STATES...AFFECTING THE AREA EARLY
NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
SHOWERS WILL CONTINUE TO DEVELOP AND MOVE ALONG THE SURFACE FRONT
THIS MORNING. CURRENT RADAR IMAGERY INDICATES A FEW ISOLATED
EMBEDDED THUNDERSTORMS CLOSER TO THE FRONTAL BOUNDARY DRAPED ACROSS
EASTERN PA DOWN TO THE DELMARVA AREA. WHILE AN ISOLATED RUMBLE OF
THUNDER IS NOT COMPLETELY OUT OF THE QUESTION...INDICATIONS ARE THAT
MOST OF THE /MARGINAL/ INSTABILITY LIES TO THE SOUTHWEST OF THE
AREA...SO CONTINUED TO KEEP THUNDER OUT OF THE GRIDS FOR THE
DURATION.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
EXPECT ALL PRECIPITATION TO HAVE COMPLETELY EXITED THE FORECAST
AREA BY TONIGHT...WITH CLEARING SKIES AS DRIER AIR MOVES OVER THE
REGION. TEMPERATURES TONIGHT WILL DROP INTO THE LOW 40S FOR MOST
LOCATIONS UNDER LIGHT WESTERLY WINDS.
HIGH PRESSURE WILL BEGIN MOVING BACK OVER THE AREA ON SATURDAY.
WILL SEE A SLIGHT TREND DOWNWARD OF AFTERNOON HIGHS THROUGH THE
WEEKEND...HOWEVER...WILL STILL STAY AT OR JUST SLIGHTLY ABOVE
CLIMATE NORMS FOR THIS TIME OF YEAR. LOWS WILL REMAIN CONSISTENTLY
IN THE LOW TO MID 40S FOR THE WEEKEND.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
MODELS HAVE TRENDED TOWARD A MORE OPEN...SLOWER AND SUPPRESSED
COASTAL LOW SOLUTION FOR SUN NIGHT-MON NIGHT. IN ANY CASE...WITH
GOOD EASTERLY FLOW BETWEEN THIS SYSTEM AND STRONG HIGH PRESSURE
OVER NORTHERN NEW ENGLAND AND THE CANADIAN MARITIMES...RAIN STILL
APPEARS LIKELY FROM LATE SUN NIGHT INTO MON...POSSIBLY INTO MON
NIGHT-TUE.
FORECAST DETAILS ARE SHAKY THEREAFTER...WITH UNCERTAINTY RE
PROGRESSION OF PACIFIC SHORTWAVE FEATURES INTO THE LOWER 48. AS A
RESULT HAVE SIDED WITH HPC GUIDANCE...WITH ADDITIONAL CHANCES FOR
PRECIP LATER IN THE WEEK VIA ANOTHER WEAK FRONTAL SYSTEM QUICKLY
FOLLOWING FOR LATE TUE NIGHT INTO WED...AND AHEAD OF A SHARPENING
UPPER TROUGH TO THE WEST ON THU.
&&
.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
FRONT CROSSING KSWF AS OF RIGHT AROUND 09Z. EXPECTING IT TO MOVE
THROUGH THE CITY TERMINALS IN THE 10Z-11Z TIME FRAME. HAVE ADDED
CB ATTACHMENTS FOR SCT TSTMS THAT HAVE DEVELOPED WITH ELEVATED
INSTABILITY. ALSO ADDED LLWS FOR THE NEXT HOUR OR TWO TO SOME OF
THE TERMINALS BASED ON LATEST ACARS SOUNDINGS AND TDWR VAD WIND
PROFILES. SW WINDS NEAR 35 KT EXIST AT AROUND 2KFT. MODERATE
CONFIDENCE IN VSBYS...CIGS AND WINDS.
OUTLOOK 06Z SATURDAY THROUGH TUESDAY...
FRI NIGHT: VFR.
SAT: VFR.
SUN: VFR.
SUN NIGHT-MON: SUB-VFR.
TUE...VFR LIKELY.
&&
.MARINE...
SOUTHEASTERLY WINDS AHEAD OF A COLD FRONT WILL SHIFT TO THE WEST AND
THEN NORTHWEST ONCE THE FRONT PASSES EARLY THIS MORNING. WINDS
BEHIND THE FRONT MAY GUST AT TIMES TO JUST UNDER SMALL CRAFT LEVELS
OF 25 KT...ESPECIALLY THIS AFTERNOON WITH THE STRONGEST COLD
ADVECTION. WINDS AND GUSTS THEN DIMINISH TONIGHT AS HIGH PRESSURE
SLOWLY BUILDS TOWARD THE FORECAST WATERS. WILL MENTION OCCASIONAL
GUSTS TO 25 KT ON THE OCEAN WATERS THIS AFTERNOON. SEAS ON THE OCEAN
REMAIN AROUND 5 FEET IN THE SOUTHEASTERLY WINDS...AND WITH A
COMPONENT OF SOUTHEASTERLY SWELL. SO...WILL KEEP THE SMALL CRAFT FOR
SEAS ON THE OCEAN THROUGH TODAY. SEAS MAY TAKE SOME TIME TO SUBSIDE
BELOW 5 FEET ONCE THE WINDS SHIFT BEHIND THE COLD FRONT AS THE
SOUTHEAST SWELL REMAINS. SEAS MAY STAY UP INTO EARLY THIS
EVENING...BUT DO NOT HAVE THE CONFIDENCE TO EXTEND THE ADVISORY AT
THIS TIME.
WITH HIGH PRESSURE ACROSS THE WATERS INTO SUNDAY WINDS AND SEAS ARE
EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY LEVELS.
AS THE HIGH MOVES INTO NORTHERN NEW ENGLAND SUNDAY...WINDS SHIFT TO
THE NORTHEAST AND INCREASE AS THE HIGH STRENGTHENS. BY SUNDAY NIGHT
GUSTS AND SEAS WILL LIKELY COME BACK UP TO SMALL CRAFT ON ALL THE
WATERS...AND GUSTS ON THE OCEAN MAY EVEN APPROACH GALE FORCE.
SMALL CRAFT WILL REMAIN INTO MONDAY NIGHT AS A STRENGTHENING
PRESSURE GRADIENT BETWEEN AN APPROACHING WEAK COASTAL LOW AND THE
STRONG HIGH OVER THE CANADIAN MARITIMES. SWELLS OVER 5 FT COULD
LINGER TUE INTO TUE NIGHT ESPECIALLY EAST OF FIRE ISLAND INLET.
&&
.HYDROLOGY...
EXPECT CURRENT SHOWER AND RAINFALL ACTIVITY TO HAVE MOVED THROUGH
THE AREA TODAY. RAINFALL TOTALS OF 0.25-0.50 INCHES WILL BE
POSSIBLE WITH THE REMAINDER OF RAINFALL THIS MORNING. SIGNIFICANT
PRECIPITATION IS POSSIBLE WITH A STORM SYSTEM CURRENTLY SLATED TO
IMPACT THE TRI- STATE EARLY NEXT WEEK...WITH SHOWERS POSSIBILITIES
CONTINUED THROUGH THE REMAINDER OF THE WEEK.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 PM EST THIS
EVENING FOR ANZ350-353-355.
&&
SYNOPSIS...LJM
NEAR TERM...LJM
SHORT TERM...LJM
LONG TERM...
AVIATION...JC
MARINE...MET
HYDROLOGY...LJMHazardous weather outlook, Nov 20, 3:42 AM EST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
342 AM EST FRI NOV 20 2009
CTZ005>012-NJZ002>006-011-NYZ067>081-210845-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
342 AM EST FRI NOV 20 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-210845-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
342 AM EST FRI NOV 20 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
Lightning, New Haven
- When
- November 20, 4:30 AM EST
- Where
- New Haven County, Waterbury
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 41.550, -73.030
Lightning struck a large tree in the back yard of 92 Grassy Hill Road around 4:30 am EST. It traveled through the ground, blasted a hole through the basement wall, and displaced wooden panels in the interior portions of the house. The sound was so loud that it damaged the hearing of a woman living in the house.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Heavy Rain in Texas, November 20 to 21, 20093 deaths · 3 injured · $20,000 · 2 events
- Dust Storm and High Wind in Nevada, November 20, 20091 death · 7 injured · $90,000 · 72 kt wind · 6 events
- Flash Flooding in Texas, November 20, 20098 events
- High Wind and Winter Weather in California, November 20, 200968 kt wind · 6 events
- High Wind and Strong Wind in California, November 20, 2009$10,000 · 63 kt wind · 4 events
- Winter Storm in California, November 20, 20093 events
- High Wind in Oregon, November 20, 200963 kt wind · 2 events
- Heavy Snow in California, November 20 to 21, 20092 events
- Waterspouts in South Atlantic Coastal Waters, November 20, 20092 events
- Marine Thunderstorm Wind in Gulf of Mexico, November 20, 200965 kt wind · 1 event
- Flood in Pennsylvania, November 20, 20091 event
- High Wind in California, November 20, 200963 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 202462.